Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 29, NWS Billings, MT

July 6, 2021Sheridan County, Wyoming

NWS Billings, MT issued this severe thunderstorm warning at Jul 6, 2021, 9:22 PM MDT for Sheridan County, Wyoming. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 9:22 PM MDT (03:22 UTC)
Expired
Jul 6, 2021, 10:00 PM MDT
In force
38 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sheridan County, WY

The radar

The Billings radar (KBLX), 215 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 3.4 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
3032 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

705 
WUUS55 KBYZ 070322
SVRBYZ
WYC033-070400-
/O.NEW.KBYZ.SV.W.0029.210707T0322Z-210707T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
922 PM MDT Tue Jul 6 2021

The National Weather Service in Billings has issued a

* Severe Thunderstorm Warning for...
  Northeastern Sheridan County in north central Wyoming...

* Until 1000 PM MDT.

* At 921 PM MDT, a severe thunderstorm was located 27 miles northwest
  of Spotted Horse, or 39 miles northeast of Sheridan, moving
  southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Sheridan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4499 10644 4499 10602 4459 10601
TIME...MOT...LOC 0321Z 326DEG 28KT 4501 10621 

HAIL...1.00IN
WIND...60MPH
 
$$

Lester
2 follow-up statements
076 
WWUS55 KBYZ 070339
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
939 PM MDT Tue Jul 6 2021

WYC033-070400-
/O.CON.KBYZ.SV.W.0029.000000T0000Z-210707T0400Z/
Sheridan WY-
939 PM MDT Tue Jul 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR NORTHEASTERN SHERIDAN COUNTY...

At 939 PM MDT, a severe thunderstorm was located 17 miles northwest
of Spotted Horse, or 42 miles east of Sheridan, moving southeast at
40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Sheridan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4498 10621 4498 10602 4459 10601 4485 10625
TIME...MOT...LOC 0339Z 331DEG 35KT 4488 10611 

HAIL...1.00IN
WIND...60MPH
 
$$

Lester
639 
WWUS55 KBYZ 070358
SVSBYZ

Severe Weather Statement
National Weather Service Billings MT
958 PM MDT Tue Jul 6 2021

WYC033-070407-
/O.EXP.KBYZ.SV.W.0029.000000T0000Z-210707T0400Z/
Sheridan WY-
958 PM MDT Tue Jul 6 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHERIDAN COUNTY
WILL EXPIRE AT 1000 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4498 10621 4498 10602 4459 10601 4485 10625
TIME...MOT...LOC 0357Z 326DEG 28KT 4477 10601 

$$

Lester

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 8:50 PM MDT, 32 minutes earlier.

Area forecast discussion, Jul 6, 8:50 PM MDT, 32 minutes before
Area Forecast Discussion
National Weather Service Billings MT
850 PM MDT Tue Jul 6 2021

.UPDATE...
Have cancelled Yellowstone, Musselshell and Treasure Counties from
the Severe Thunderstorm Watch. The risk remains for the rest of
the watch area. A couple strong to severe storms currently exist
near Lame Deer and Decker, and another is approaching northern
Rosebud County. All storms are moving from the NNW to SSE,
consistent with the expectation for right-moving supercells. JKL

&&

.DISCUSSION...
Today through Wednesday night...

Ridging to the west of the area will keep door open for
disturbances dropping in from the northwest tonight. These
disturbances will interact with a dryline/stalled front draped
across the central portion of the forecast area just east of a
Roundup to Billings to Sheridan line to produce isolated to maybe
scattered showers and thunderstorms through late tonight. Along
the boundary shear and CAPE values will support a few strong to
severe thunderstorms, with large hail, strong wind gusts and heavy
downpours. Convection will slowly shift eastward overnight but
wouldn't be surprised to see a few showers or even a lingering
thunderstorm along the eastern state line around sunrise.

Ridge axis shifts into the area tomorrow boosting temperatures to
around 100 degrees in many areas. Late in the day into the evening
hours a series of disturbances will duck under the ridge and push
through the area. Models have trended wetter with this period
bumping precipitation chances to 30-40percent for most of the area
into the late night hours. The main threat with any storms
Wednesday given the heat and lower RH values will be gusty winds
over the western half of the forecast area, further east exists
better ingredients for a strong storm but by the time the energy
gets that far east the diurnal trend will be on the downswing.
Chambers

Thursday through Tuesday...

Overall pattern through the extended continues to look fairly
active. An upper ridge will get broken down on Thursday and Friday
before building back over the region next weekend.

Latest guidance indicates the ridge will break down in a couple
different waves. The first wave will slide across southern Canada
on Thursday, with an associated cold front dropping south through
the area late in the day into Thursday evening. This will bring
the return chances for some showers and thunderstorms. Depending
on the timing of the front, the gusty northwest winds associated
with it could be a fire weather concern. The second wave, in the
form of an upper trough, looks to eject out of the Pac NW and into
the Northern Rockies Thursday night bringing cooler temperatures
and chances for showers and thunderstorms on Friday. Friday looks
to have the highest chances for precipitation during the extended.

Upper ridging builds back into the region for Saturday and Sunday
bringing a return to hot and dry conditions. Another ridge
breakdown is possible late in the day on Monday as an area of low
pressure is progged to slide east across the Canadian border,
dropping a cold front through the area and bringing chances for
showers and thunderstorms Monday and possibly Tuesday.

High temperatures look to range from the 90s on Thursday, cooling
to the upper 70s to 80s on Friday. Highs in the 80s and 90s
return for the weekend, with another cooldown next week dropping
temperatures back into the 80s. Overnight lows look to be in the
50s and 60s for most nights. STP/Hooley

&&

.AVIATION...

VFR conditions will prevail for the next 24 hours outside of
thunderstorms. Isolated to scattered thunderstorms are expected
this evening into the early morning hours. The strongest activity
will be east of Billings and a few severe storms with large hail,
damaging winds and locally heavy rainfall are possible. In the
vicinity of thunderstorms expect local MVFR conditions, and
occasional mountain and pass obscuration. Chambers

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 061/097 065/095 063/082 060/090 062/097 065/092 061/090
    21/U    41/U    34/T    10/U    00/U    11/U    11/U
LVM 055/095 055/092 053/082 051/090 055/096 056/089 054/089
    22/T    32/T    33/T    10/U    00/U    11/U    11/U
HDN 058/100 062/098 060/084 056/090 057/099 062/095 059/092
    21/U    31/U    34/T    21/U    00/U    11/U    11/U
MLS 062/095 066/095 064/083 059/085 060/095 064/093 062/089
    31/U    41/U    35/T    31/U    00/U    11/U    11/U
4BQ 064/095 066/093 063/082 059/082 059/092 063/092 062/088
    31/U    31/U    35/T    32/T    00/U    01/U    11/U
BHK 056/090 059/094 059/082 056/082 055/089 058/092 059/088
    41/U    42/T    35/T    52/T    00/U    01/U    21/U
SHR 056/095 059/093 056/080 053/085 054/093 058/092 056/088
    31/U    31/U    24/T    21/U    00/U    11/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 339 in effect until 11 PM MDT this
      evening FOR ZONES 31-32-36-57-58-138-139-169-171.
WY...None.

&&

weather.gov/billings

In the hours before

Local storm report, Jul 6, 6:40 PM MDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
640 PM MDT TUE JUL 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             13 WSW HYSHAM           46.19N 107.44W
07/06/2021  E1.75 INCH       TREASURE           MT   TRAINED SPOTTER

&&

JKL
Special weather statement, Jul 6, 7:42 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Billings MT
742 PM MDT Tue Jul 6 2021

MTZ138-WYZ199-070230-
Southern Big Horn MT-Sheridan Foothills WY-
742 PM MDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY...

At 741 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lodge Grass, or 31 miles south of Hardin, moving southeast at 40 mph.

Dime size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Ranchester, Lodge Grass, Wyola, Tongue River Reservoir, Rosebud
Battlefield Park and Parkman.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
south central and southeastern Montana.

LAT...LON 4528 10757 4541 10740 4519 10677 4518 10676
      4513 10661 4482 10715
TIME...MOT...LOC 0141Z 312DEG 34KT 4530 10741

Carrothers
Local storm report, Jul 6, 7:45 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
745 PM MDT TUE JUL 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             9 SSE HORN MT           46.04N 107.34W
07/06/2021  E1.75 INCH       TREASURE           MT   TRAINED SPOTTER

            WINDOWS BROKEN

0725 PM     HAIL             25 SSE HYSHAM           45.93N 107.05W
07/06/2021  E1.00 INCH       TREASURE           MT   PUBLIC

0735 PM     HAIL             23 ENE HARDIN           45.84N 107.16W
07/06/2021  E1.00 INCH       BIG HORN           MT   TRAINED SPOTTER

&&

JKL
Special weather statement, Jul 6, 8:38 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Billings MT
838 PM MDT Tue Jul 6 2021

MTZ138-WYZ198-199-070330-
Southern Big Horn MT-Northeast Bighorn Mountains WY-
Sheridan Foothills WY-
838 PM MDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY...

At 838 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Ranchester, or 20 miles northwest of Sheridan,
moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Sheridan, Ranchester, Dayton, Big Horn, Parkman, Banner and Story.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
south central Montana.

LAT...LON 4501 10739 4513 10718 4473 10663 4456 10691
      4456 10700
TIME...MOT...LOC 0238Z 326DEG 24KT 4500 10724

Carrothers
Local storm report, Jul 6, 9:04 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
904 PM MDT TUE JUL 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             10 ESE BUSBY            45.53N 106.77W
07/06/2021  E1.00 INCH       BIG HORN           MT   TRAINED SPOTTER

0900 PM     HAIL             17 SSE BIRNEY           45.19N 106.36W
07/06/2021  E1.00 INCH       ROSEBUD            MT   TRAINED SPOTTER

&&

VERTZ
Local storm report, Jul 6, 9:12 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
912 PM MDT TUE JUL 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     HAIL             RANCHESTER              44.91N 107.17W
07/06/2021  E0.75 INCH       SHERIDAN           WY   TRAINED SPOTTER

0907 PM     HAIL             RANCHESTER              44.91N 107.16W
07/06/2021  E1.00 INCH       SHERIDAN           WY   TRAINED SPOTTER

            LOTS OF PEA-SIZE. SOME QUARTER-SIZE SCATTERED THROUGHOUT.

&&

VERTZ

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:42 PM MDTSpecial Weather StatementBYZSheridan48 min
Jul 6, 8:38 PM MDTSpecial Weather StatementBYZSheridan52 min
Jul 6, 9:13 PM MDTSevere Thunderstorm WarningBYZSheridan30 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.